I believe a new and more urgent topic needs to be discussed as openly as possible about the over-prescribing and dispensing of psychotropic drugs, particularly to adolescents and young adults. From personal experience I believe that too little is known about the long term effects these drugs have and particularly the effects from discontinuation of these drugs. My son, aged 18 at the time, had been prescribed Zoloft for approximately 3 years for mild depression by his pediatrician. He discontinued taking this medication, and although he did it slowly he experienced a suicidal/homicidal ideation episode that required us to hospitalize him. He was placed on another psychotropic medication and is currently under the care of a psychiatrist, but it has taken months for him to achieve a semblance of his former equanimity. Because of the initial episode, we--his father and I--, will never be able to completely breathe a sigh of relief because, as I have experienced, mental illness is never predictable nor cured.
While I have not been able to find any literature on whether discontinuing a psychotropic medication actually enhances the likelihood of psychotic episode (especially in younger people--Consider the two youths of Columbine) I truly believe that this needs to be examined. Openly. Prior to my son's discontinuing the Zoloft he had never displayed any psychotic behaviors or tendencies, and when I broached the matter with the psychiatrist, she would not entertain this idea. How many others will experience the same effects. And, is it better to not prescribe the drug if there is no support mechanism for the person during and after prescription?
If I have rambled, I apologize. Thank you for the avenue to vent my concerns. I just wish there was a better way to get a public forum going on this issue.
I am not well informed about this particular problem. I do know from experience, however, that giving someone the wrong medication can seriously mess them up. These are powerful medications. Accurate diagnosis is crucial.
One book I found helpful years ago was this one: The Bipolar Child by Demitri and Janice Papolos. This book taught me that bipolar disorder is sometimes misdiagnosed as something else. If the child is treated for ADHD, for instance, when he is really bipolar, the wrong medication can induce dreadful symptoms.
That is exactly part of what I am discussing in my blog. As a bipolar with many years dealing with my problem I understand your point and agree to it. What is more is the dosage even in case of the right medication.
Post a Comment